Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Why doesn't Megace work for me anymore
Jul 30, 2003

I was diagnosed with AIDS in 1993. I was down to 100 pounds. My doctor put me on Viracept, Epivir and Zerit and Megace for weight gain. I put on 48 lbs and at one point I was up to 155. Several years later and treatment changes, I'm now on Sustiva, Epivir and Zerit with high t-cells and minus viral load, but the weight loss began again. I dropped down to 118 and my doctor put me on Megace, but this time it is not working. It just bloats up my stomach but leaves the rest of me boney. Why isn't it working? What can I do?

Response from Dr. Moyle

It might well be that this time that your weight loss is not related to HIV-associated wasting but is related to the development of lipodystrophy. In people with lipodystrophy fat and sugar are not stored normally and so it is not surprising that Megace, which stimulates increased appetite, only leads to weight gain in the abdomen. Several studies have suggested that individuals who are losing weight in their arms and legs as you describe, sometimes called peripheral lipoatrophy, may benefit from modifying their therapy away from a thymidine analog (in your case the Zerit) to an alternative such as abacavir. Tenofovir is also being investigated for this purpose. The benefits may take >1 year to see.

You would need to talk to your doctor about whether modifying your treatment in this way may be helpful and will maintain control of your virus.

I hope this helps

Best wishes

Graeme Moyle


Previous
just a thank you
Next
drug holiday or vanity looking a gift horse in the mouth?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement